NAVAJO NATION BAR ASSOCIATION, INC.

Annual Bar Conference

June 6-7, 2019

"Strengthening Our Nation Through Diné Fundamental Law"

To be held at Twin Arrows Casino Resort 22181 Resort Blvd Flagstaff, AZ 86004 928-856-7200

All times listed are Arizona time (Mountain Standard Time)

Thursday, June 6, 2019

211012000, 001100, 2023	
5:30 – 7:30 a.m.	NNBA Náshdóítsoh (mountain lion) 1.5-mile run (register separately online or at the race)
7:30 – 8:00 a.m.	Conference Registration
8:00 – 8:15 a.m.	Invocation: Honorable Navajo Nation Council Delegate Jamie Henio, 24 th Navajo Nation Council National Anthem: Beatrice Davalos, Destination Sales Executive, Albuquerque Hispano Chamber of Commerce Room: Diné B, E, H, C, F, & I
8:15 – 8:30 a.m.	Welcoming Remarks: Troy A. Eid, President, and LaVerne H. Garnenez, Vice-President, NNBA Room: Diné B, E, H, C, F, & I
8:30 – 9:30 a.m.	Keynote: "Finding Hozhó in the Law and Life" Speaker: Hilary Tompkins, Partner, Hogan Lovells and former Solicitor of the U.S. Department of the Interior Room: Diné B, E, H, C, F, & I
9:30 – 9:45 a.m.	Break
9:45 – 10:45 a.m.	Plenary 1: "Update on Federal Litigation Related to the Navajo Nation" Presenter: Paul Spruhan, Assistant Attorney General, Navajo Nation Department of Justice Room: Diné B, E, H, C, F, & I [CLE credit: 1 hour Navajo Law]
10:45 – 11:45 a.m.	Plenary 2: "Make Life Good: Navajo Case Law Discussing Professional

Conduct" (*Ethics*)

Presenter: Gertrude Lee, Senior Trial Attorney, Office of the District Attorney, 11th Judicial District, Div. II, McKinley County, NM

Room: Diné B, E, H, C, F, & I [CLE credit: 1 hour Navajo Ethics]

11:45 - 12:45p.m.

Luncheon Program: "The Strength of the NNBA: How the work of the President and Vice President intersect with the Navajo Nation Bar Association and the need for Tribal Court Advocates" Presenters:

- Doreen McPaul, Attorney General of the Navajo Nation
- Levon Henry, Chief Legal Counsel to the Navajo Nation President Room: Diné B, E, H, C, F, & I

12:45 - 1:00 p.m.Break

1:00 - 3:00 p.m.

Plenary 3: Oral Argument before Navajo Nation Supreme Court in the matter of Ohio Casualty Insurance Co. v. Chinle District Court, SC-CV-07-19.

Honorable Justices of the Navajo Nation Supreme Court:

- The Honorable Chief Justice JoAnn Jayne
- The Honorable Eleanor Shirley

Room: Diné B, E, H, C, F, & I [CLE credit: 2 hours Navajo Law]

3:00 - 3:15 p.m. Break

3:15 - 4:15 p.m.

Plenary 4: "Elections, Race and Racism in San Juan County, UT – an Update"

Presenter: Steve Boos, Esq. Room: Diné B, E, H, C, F, & I [CLE credit: 1 hour Navajo Law]

4:15 - 5:45 p.m.

Plenary 5: "Fireside Chat": A joint retrospective featuring John Echohawk, Executive Director of the Native American Rights Fund, and Honorable Harris Hartz, Judge of the United States Court of Appeals for the 10th Circuit

Moderator: Honorable Allison Eid, Judge of the United States Court of

Appeals for the 10th Circuit Room: Diné B, E, H, C, F, & I

[This Plenary will not be eligible for Navajo CLE Credit, but may be

eligible for State CLE credit]

First Day Total CLE: 4 hours Navajo Law & 1 hour Navajo Ethics

(Yearly CLE Required: 6 hours Navajo Law & 2 hours Navajo Ethics)

If you would like to receive state CLE credit for the conference, please pick up a form at the conference registration desk.

Friday, June 7, 2019

7:30 - 8:00 a.m. Conference Registration

8:00 - 10:00 a.m. Plenary 6: "Talking Circle on Strengthening the Navajo Bar Exam" Moderator: Honorable Robert Yazzie, Chief Justice emeritus, Navajo

Supreme Court

Panelists:

- Honorable JoAnn Jayne, Chief Justice of the Navajo Supreme Court
- Honorable Albert Hale, former President of the Navajo Nation
- Honorable Herb Yazzie, retired Chief Justice of the Navajo Supreme Court
- Shawn Attakai, Esq.
- Ray Etcitty, Esq.
- Paul Spruhan, Assistant Attorney General, Navajo Nation Department of Justice
- Justin Jones, Esq.

Room: Diné B, E, H, C, F, & I [CLE credit: 2 hours Navajo Law]

10:00 - 10:15 a.m. Break

10:15 – 11:15 a.m. Plenary 7: "Codifying Diné Fundamental Law: Looking Back After a Generation."

> Moderator: Honorable Robert Yazzie, Chief Justice emeritus, Navajo Supreme Court

Panelists:

- Honorable Herb Yazzie, retired Chief Justice, Navajo Supreme
- Honorable Albert Hale, former President of the Navajo Nation
- Shawn Attakai, Staff Attorney, Navajo Nation Judicial Branch
- Justin Jones, Esq.

Room: Diné B, E, H, C, F, & I

[CLE credit: 1 hour Navajo Law OR 1 hour Navajo Ethics]

11:15 – 12:15 p.m. Plenary 8: "Rethinking Pro Bono Service"

> Presenter: Honorable JoAnn Jayne, Chief Justice of the Navajo Supreme Court

Room: Diné B, E, H, C, F, & I

[CLE credit: 1 hour Navajo law]

12:15 – 1:15 p.m. Luncheon Program

Speaker: Honorable Navajo Nation Council Delegate Jamie Henio, 24th

Navajo Nation Council

Presentation: Report by the Judicial Conduct Committee

Room: Diné B, E, H, C, F, & I

1:15 – 2:15 p.m. Breakout Session 1:

A) "General Historical Overview of Written Law Sources of Navajo Trust Land Restrictions, Status, Size, Use, Promises & Possibilities"

Presenter: Josey Foo, Executive Director, Indian Country Grassroots

Room: Twin Arrows A

[CLE credit: 1 hour Navajo Law]

B) "Some Thoughts on Improving Navajo Justice"

Presenter: Lawrence Ruzow, Esq.

Room: Twin Arrows B

[CLE credit: 1 hour Navajo Law]

C) "Diné Bi Beenahaz'aanii and Diné Common Law: Developing Navajo Healing to Wellness Courts and other Specialty Courts, Values and Principles of Restorative Justice"

Presenters:

- Jamie Mike, Health Promotion Specialist, Indian Health Services
- Regina Begay- Roanhorse, Court Administrator, Navajo Judicial Branch
- Alisha R. Thompson, Staff Attorney, Navajo Judicial Branch
- Dorothy Yonnie, Wellness Court Consultant

Room: Diné D, G

[CLE credit: 1 hour Navajo Ethics]

D) "Words of the Talking God: Navajo Law and Justice"

Presenter: Joseph Austin, Esq. Room: Diné B, E, H, C, F, & I [CLE credit: 1 hour Navajo Ethics]

2:15 - 2:30 p.m. Break

2:30 – 3:30 p.m. Breakout Session 2:

A) "Car Dealer Scams and Ripoffs" Presenter: Nicholas Mattison, Esq.

Room: Twin Arrows A

[CLE credit: 1 hour Navajo Law]

B) "Trying a Case on the Navajo Nation Using Online Research"

Presenter: Ted Barudin, Esq. Room: Twin Arrows B

[CLE credit: 1 hour Navajo Law]

C) "Fundamental Law and Economic Development" Presenters:

- Roman Bitsuie, Navajo Nation Peacemaking Program
- Joe Sandoval, Navajo Nation Peacemaking Program

Room: Diné D, G

[This breakout session will not be eligible for Navajo CLE Credit, but may be eligible for State CLE credit]

- D) "Economic Development and Solar Energy Projects in the Navajo Nation: The Law and the Real World" Presenters:
 - Brian Lewis, Esq.
 - Brett Isaac
 - Clara L. Pratte

Room: Diné B, E, H, C, F, & I

[This breakout session will not be eligible for Navajo CLE Credit, but may be eligible for State CLE credit]

3:30 – 4:30 p.m. Plenary 9: "The NNBA Disciplinary Committee: We Don't Want to See You and You Don't Want to See Us" (*Ethics*) Presenters:

- Jim Ledbetter, Esq.
- Jay Mason, Esq.

Room: Diné B, E, H, C, F, & I [CLE credit: 1 hour Navajo Ethics]

4:30 p.m. Adjourn

Second Day Total CLE: *Up to 5* hours Navajo Law & *up to 4* hours Navajo Ethics (Yearly CLE Required: 6 hours Navajo Law & 2 hours Navajo Ethics)

If you would like to receive state CLE credit for the conference, please pick up a form at the conference registration desk.